chevron-down Created with Sketch Beta.
February 16, 2024

FDA Cautions Consumers Regarding Acetaminophen Use

Often found in cough and flu medicine, Acetaminophen can be linked to more than 600 commercial medications. Some of the more well-known examples include Tylenol, NyQuil, and Mucinex. Because of its extensive presence, however, the FDA recently felt compelled to send out a news release to communicate the potential drawbacks of using too much of the drug.

Although Acetaminophen is safe and effective when used appropriately—such as staying within the recommended adult dosage of 4,000 milligrams per day—taking too much of the product can lead to significant liver damage. In the news release, the FDA draws attention to several symptoms of a potential Acetaminophen overdose. These symptoms include nausea, vomiting, abdominal pain, confusion, and jaundice (yellow skin and eyes). Of course, these symptoms may present themselves differently for different people, but the fact remains that consumers need to be on the lookout for general feelings of unwellness after taking a product containing Acetaminophen. According to the FDA, “[s]evere cases may require liver transplantation and can cause death.”

The FDA encourages consumers to provide their pharmacist with a list of the medications that they are using and ask if taking Acetaminophen in addition to them would be safe. Consumers should make a habit of reading medication labels and familiarizing themselves with products that contain Acetaminophen. In addition to those more recognizable medications listed above, there are several other commonly used medications that incorporate significant amounts of Acetaminophen.

Entity:
Topic:
The material in all ABA publications is copyrighted and may be reprinted by permission only. Request reprint permission here.